Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I am 63 and have had psychotherapy and taken the antidepressant imipramine for a long time. My psychiatrist thinks I have psychosomatic depression. What is that? And if my doctor adds additional medications to my regimen, will this cause restless leg syndrome?

Answered by: Jonathan W. Stewart

There is no such thing as "psychosomatic depression" in the official terminology (i.e., the DSM-IV). My guess as to what your psychiatrist intends is that you have a lot of physical symptoms along with being depressed.

There are certainly psychiatric medications that cause restless leg syndrome, but most people do not develop this problem, so it usually makes sense to find out what, if any, problems occur for you when you take a particular medication rather than avoiding one because it might cause some unwanted problem. While there are exceptions, most problems caused by treatments for depression are not life-threatening and go away when the drug is stopped, so the possibility of a problem is usually not a good reason to avoid their potential benefit.